Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 342, NWS Norman, OK

May 12, 2009Beckham County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 12, 2009, 8:41 PM CDT for Beckham County, Oklahoma. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2009, 8:41 PM CDT (01:41 UTC)
Expired
May 12, 2009, 9:45 PM CDT
In force
64 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Beckham County, OK

The radar

The Altus AFB radar (KFDR), 120 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2009-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2009-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 487 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1269 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
487 m²/s²
0-3 km storm-relative helicity
684 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 8:31 PM CDT, 10 minutes earlier.

Area forecast discussion, May 12, 8:31 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
831 PM CDT TUE MAY 12 2009

.DISCUSSION...
THE LOW CLOUDS THAT HAVE BEEN RESIDENT ACROSS CENTRAL OKLAHOMA ALL
DAY ARE NOW SPREADING WEST INTO NORTHWEST OKLAHOMA. DEW POINT
TEMPERATURES IN THE LOWER 70S ACROSS NORTH TEXAS ARE MOVING TOWARD
DRY BULB VALUES IN THE MIDDLE 60S ACROSS CENTRAL AND NORTHERN
OKLAHOMA. A DENSE FOG ADVISORY IS BEING CONSIDERED FOR PART OF
THIS AREA AND WILL BE LIKELY WITHIN A FEW HOURS.

FORECAST TEMPERATURES WERE BROUGHT LOWER IN MORE AGREEMENT WITH
OBSERVATIONS BEFORE FORECAST TO RISE AGAIN LATER TONIGHT WITH THE
INCREASING MOISTURE.

THUNDERSTORMS MOVING INTO SOUTHWEST OKLAHOMA AND ADJACENT PARTS OF
NORTH TEXAS MAY BRING SOME NEAR SEVERE WINDS AND HAIL, BUT ARE
EXPECTED TO DISSIPATE BY MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  87  62  72 /  10  10  40  20
HOBART OK         68  93  57  72 /  20  10  30  10
WICHITA FALLS TX  70  95  67  80 /  20   0  20  20
GAGE OK           67  84  52  73 /  10  10  20  10
PONCA CITY OK     63  86  56  69 /  10  20  50  20
DURANT OK         67  86  70  83 /   0  10  40  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/26
Hazardous weather outlook, May 12, 12:25 PM CDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TIME
NATIONAL WEATHER SERVICE NORMAN OK
1225 PM CDT TUE MAY 12 2009

OKZ004>048-050>052-TXZ083>090-131200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1225 PM CDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING IN PARTS
OF WESTERN NORTH TEXAS AND SOUTHWEST OKLAHOMA.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA SOUTH AND WEST OF A LINE FROM
ERICK...TO HOBART...TO WICHITA FALLS...AND ARCHER CITY.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS FROM 6 PM THROUGH
11 PM.

IMPACTS...
HAIL OF TWO INCHES IN DIAMETER...AND WINDS OF 65 MPH.
THERE IS A LOW CHANCE OF TORNADOES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA...SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS VERY
LATE THIS AFTERNOON...THROUGH THIS EVENING.

DISCUSSION...
AT MIDDAY...A WARM FRONT EXTENDED ACROSS TEXAS...FROM JUST WEST OF
FORT WORTH...TO NEAR LUBBOCK. THE FRONT WILL LIFT NORTHWARD TO NEAR
AMARILLO...CHILDRESS...AND HENRIETTA BY LATE AFTERNOON. LOW CLOUDS
WILL MAINTAIN A STABLE ENVIRONMENT OVER MOST OF OKLAHOMA. IN
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS...INSTABILITY WILL BECOME
MODERATE TO STRONG NEAR THE WARM FRONT. THE CAP WILL ALSO BE
STRONG...AND THIS SHOULD NOT ONLY PREVENT STORMS FROM FORMING UNTIL
LATE IN THE DAY...BUT THE CAP WILL ALSO LIMIT THE NUMBER OF STORMS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 5 PM...FROM
THE TEXAS SOUTH PLAINS TOWARD THE PERMIAN BASIN...BETWEEN CHILDRESS
AND MIDLAND. DEEP MIXING WILL BE REQUIRED TO OVERCOME THE CAP...SO
THE INITIAL THUNDERSTORMS WILL BE BASED WELL ABOVE THE SURFACE.
THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS AS THEY
APPROACH WESTERN NORTH TEXAS AND FAR SOUTHWEST OKLAHOMA. THERE WILL
BE A BRIEF TIME THIS EVENING...BETWEEN 6 AND 9 PM...WHEN
THUNDERSTORMS MAY BECOME BASED CLOSER TO THE SURFACE...AS THEY MOVE
EASTWARD...AND ENCOUNTER GREATER MOISTURE AND INSTABILITY. IF THIS
OCCURS...THERE WILL BE A RISK OF VERY LARGE HAIL AND ISOLATED
TORNADOES. STORM INTENSITY IS THEN EXPECTED TO DECREASE IN THE LATE
EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
AREAS OF FOG WILL REDUCE VISIBILITY BELOW 1 MILE IN NORTH CENTRAL
OKLAHOMA TONIGHT. THE FOG WILL GRADUALLY DISSIPATE AS A WARM FRONT
LIFTS THROUGH THE REGION...AND SOUTHERLY WINDS INCREASE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT WEDNESDAY
EVENING AND NIGHT. WITH RICH GULF MOISTURE IN PLACE...INSTABILITY
WILL AGAIN BE QUITE STRONG. THUNDERSTORM DEVELOPMENT MAY BE
LIMITED...HOWEVER..BY AN UNUSUALLY WARM MID LEVEL CAP...AS A MID AND
UPPER LEVEL TROUGH REMAINS JUST NORTH AND EAST OF THE REGION. FOR
THESE REASONS...THE GREATEST CHANCE OF THUNDERSTORMS WILL BE ALONG
THE EASTERN PORTION OF THE FRONT...FROM OKLAHOMA CITY TO THE EAST.
OTHER ISOLATED SEVERE STORMS MAY DEVELOP FARTHER WEST. ANY STORMS
THAT DO FORM LATE WEDNESDAY MAY PRODUCE LARGE HAIL...DAMAGING
WINDS...AND TORRENTIAL RAIN.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY...AS
THE FRONT RETURNS NORTH INTO KANSAS. THE CHANCE OF THUNDERSTORMS
WILL INCREASE AS THE FRONT RETURNS TO NORTHWEST OKLAHOMA FRIDAY
NIGHT...MOVING THROUGH THE REST OF THE REGION ON SATURDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

24/CJS/BURKE

In the hours before

Special weather statement, May 12, 7:55 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
755 PM CDT TUE MAY 12 2009

OKZ021-033-034-036-TXZ083-130130-
BECKHAM OK-JACKSON OK-GREER OK-HARMON OK-HARDEMAN TX-
755 PM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER...
HARDEMAN...HARMON AND JACKSON COUNTIES.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED IN THE
SOUTHEAST TEXAS PANHANDLE ABOUT 30 TO 40 MILES TO THE WEST OF THE
OKLAHOMA BORDER AND HARDEMAN COUNTY TEXAS. ALTHOUGH THE STORMS ARE
STILL WELL TO THE WEST OF THE AREA... STRONG WINDS FROM THE
THUNDERSTORMS ARE SPREADING EAST. 60 MPH WINDS WERE RECENTLY
REPORTED IN CHILDRESS TEXAS.

WINDS OF 40 TO 60 MPH WILL LIKELY SPREAD INTO PORTIONS OF
SOUTHWESTERN OKLAHOMA AND HARDEMAN COUNTY TEXAS WELL AHEAD OF THE
STORMS.

PEOPLE IN BECKHAM...GREER...HARDEMAN...HARMON AND JACKSON COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

..SPEG.
Special weather statement, May 12, 8:33 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
833 PM CDT TUE MAY 12 2009

OKZ021-130145-
BECKHAM OK-
833 PM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED IN COLLINGWORTH COUNTY TEXAS ABOUT
12 MILES SOUTHWEST OF TEXOLA AT 832 PM CDT...MOVING NORTHEAST AT 35
MPH.

PEOPLE IN BECKHAM COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:46 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson59 min
May 12, 9:13 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Roger Mills, Washita62 min
May 12, 9:26 PM CDTAreal Flood AdvisoryOUNBeckham, Washita3 hr
May 12, 9:31 PM CDTAreal Flood AdvisoryOUNJackson3 hr
May 12, 9:42 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman63 min
May 12, 10:11 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita64 min
May 12, 10:27 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton, Kiowa, Tillman63 min
May 13, 1:12 AM CDTHigh Wind WarningOUNCanadian, Kingfisher, Logan, Oklahoma108 min
May 13, 11:40 AM CDTFlash Flood WatchOUNAlfalfa, Atoka, Blaine, Bryan, Caddo, Canadian and 28 more18 hr
May 13, 2:56 PM CDTWind AdvisoryOUNBeckham, Blaine, Custer, Dewey, Ellis, Major and 3 more10 hr
May 13, 5:52 PM CDTSevere Thunderstorm WarningOUNGrant, Kay38 min
May 13, 6:08 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Garfield, Kingfisher, Major52 min
May 13, 6:27 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble63 min
May 13, 6:48 PM CDTTornado WarningOUNGarfield, Grant, Kay, Noble42 min
May 13, 6:56 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian, Garfield, Kingfisher, Logan, Major and 1 more64 min
May 12, 9:01 PM CDTSevere Thunderstorm WarningOUNFoard, Knox59 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.